IDEAS home Printed from https://ideas.repec.org/a/eee/matcom/v234y2025icp15-30.html
   My bibliography  Save this article

The singular wave in a pressureless hydrodynamic model

Author

Listed:
  • Wei, Zhijian
  • Guo, Lihui

Abstract

In this paper, we investigate the non-classical wave for a pressureless hydrodynamic model with the flux perturbed term by the Riemann problem and a singularity formation. All the possible Riemann solutions, the combination of two contact discontinuities J1+J2, and a delta shock wave δS, are constructed in fully explicit forms. It should be mentioned that the delta shock wave appears in the solution if and only if the flux perturbed parameter ɛ satisfies some specific condition. Due to the particularity of the delta shock wave in the Riemann solutions, we investigate the formation of singularity, namely, the traffic density blowing up under certain data. Moreover, its result gives an example of the conjecture proposed by Majda [Springer New York, 1984]: “If a hyperbolic system of conservation laws is totally linearly degenerate, then the system has smooth global solutions when the initial data are smooth, unless the solution itself blows up in a finite time.” We further explore and discuss their asymptotic behaviors to analyze the effect of ɛ, in which the delta shock wave and vacuum state solutions for a pressureless hydrodynamic model can be obtained by J1+J2 as ɛ tends to 0. In addition, we offer some typical numerical simulations that are identical well to our theoretical results and provide a more intuitive way to observe the singular wave.

Suggested Citation

  • Wei, Zhijian & Guo, Lihui, 2025. "The singular wave in a pressureless hydrodynamic model," Mathematics and Computers in Simulation (MATCOM), Elsevier, vol. 234(C), pages 15-30.
  • Handle: RePEc:eee:matcom:v:234:y:2025:i:c:p:15-30
    DOI: 10.1016/j.matcom.2025.02.018
    as

    Download full text from publisher

    File URL: http://www.sciencedirect.com/science/article/pii/S0378475425000540
    Download Restriction: Full text for ScienceDirect subscribers only

    File URL: https://libkey.io/10.1016/j.matcom.2025.02.018?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    As the access to this document is restricted, you may want to

    for a different version of it.

    References listed on IDEAS

    as
    1. Chhatria, Balakrishna & Raja Sekhar, T. & Zeidan, Dia, 2024. "Limiting behaviour of the Riemann solution to a macroscopic production model with van der Waals equation of state," Applied Mathematics and Computation, Elsevier, vol. 465(C).
    2. Xin, Xueli & Sun, Meina, 2024. "The vanishing pressure limits of Riemann solutions for the Aw-Rascle hydrodynamic traffic flow model with the logarithmic equation of state," Chaos, Solitons & Fractals, Elsevier, vol. 181(C).
    3. Zhang, H. M., 2002. "A non-equilibrium traffic model devoid of gas-like behavior," Transportation Research Part B: Methodological, Elsevier, vol. 36(3), pages 275-290, March.
    Full references (including those not matched with items on IDEAS)

    Most related items

    These are the items that most often cite the same works as this one and are cited by the same works as this one.
    1. Xin, Xueli & Sun, Meina, 2024. "The vanishing pressure limits of Riemann solutions for the Aw-Rascle hydrodynamic traffic flow model with the logarithmic equation of state," Chaos, Solitons & Fractals, Elsevier, vol. 181(C).
    2. McCrea, Jennifer & Moutari, Salissou, 2010. "A hybrid macroscopic-based model for traffic flow in road networks," European Journal of Operational Research, Elsevier, vol. 207(2), pages 676-684, December.
    3. Wu, Chun-Xiu & Zhang, Peng & Wong, S.C. & Choi, Keechoo, 2014. "Steady-state traffic flow on a ring road with up- and down-slopes," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 403(C), pages 85-93.
    4. García-Chan, N. & Alvarez-Vázquez, L.J. & Martínez, A. & Vázquez-Méndez, M.E., 2021. "Designing an ecologically optimized road corridor surrounding restricted urban areas: A mathematical methodology," Mathematics and Computers in Simulation (MATCOM), Elsevier, vol. 190(C), pages 745-759.
    5. Mohan, Ranju & Ramadurai, Gitakrishnan, 2021. "Multi-class traffic flow model based on three dimensional flow–concentration surface," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 577(C).
    6. Lebacque, Jean-Patrick & Khoshyaran, Megan M., 2013. "A variational formulation for higher order macroscopic traffic flow models of the GSOM family," Transportation Research Part B: Methodological, Elsevier, vol. 57(C), pages 245-265.
    7. Pereira, Mike & Boyraz Baykas, Pinar & Kulcsár, Balázs & Lang, Annika, 2022. "Parameter and density estimation from real-world traffic data: A kinetic compartmental approach," Transportation Research Part B: Methodological, Elsevier, vol. 155(C), pages 210-239.
    8. Machtalay, A. & Habbal, A. & Ratnani, A. & Kissami, I., 2025. "Computational investigations of a multi-class traffic flow model: Mean-field and microscopic dynamics," Transportation Research Part B: Methodological, Elsevier, vol. 195(C).
    9. Kontorinaki, Maria & Spiliopoulou, Anastasia & Roncoli, Claudio & Papageorgiou, Markos, 2017. "First-order traffic flow models incorporating capacity drop: Overview and real-data validation," Transportation Research Part B: Methodological, Elsevier, vol. 106(C), pages 52-75.
    10. Zhang, Qinglong & Liu, Shuzhi, 2023. "The Riemann problem and a Godunov-type scheme for a traffic flow model on two lanes with two velocities," Applied Mathematics and Computation, Elsevier, vol. 436(C).
    11. Tang, Tie-Qiao & Shi, Wei-Fang & Huang, Hai-Jun & Wu, Wen-Xiang & Song, Ziqi, 2019. "A route-based traffic flow model accounting for interruption factors," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 514(C), pages 767-785.
    12. Bouadi, Marouane & Jia, Bin & Jiang, Rui & Li, Xingang & Gao, Zi-You, 2022. "Stability analysis of stochastic second-order macroscopic continuum models and numerical simulations," Transportation Research Part B: Methodological, Elsevier, vol. 164(C), pages 193-209.
    13. Ranju Mohan & Gitakrishnan Ramadurai, 2015. "Submission to the DTA2012 Special Issue: A Case for Higher-Order Traffic Flow Models in DTA," Networks and Spatial Economics, Springer, vol. 15(3), pages 765-790, September.
    14. Bharathi, Dhivya & Vanajakshi, Lelitha & Subramanian, Shankar C., 2022. "Spatio-temporal modelling and prediction of bus travel time using a higher-order traffic flow model," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 596(C).
    15. Ou, Zhong-Hui & Dai, Shi-Qiang & Dong, Li-Yun & Wu, Zheng & Tao, Ming-De, 2006. "New equilibrium function of traffic flow," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 362(2), pages 525-531.
    16. Fan, De-li & Zhang, Yi-cai & Shi, Yin & Xue, Yu & Wei, Fang-ping, 2018. "An extended continuum traffic model with the consideration of the optimal velocity difference," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 508(C), pages 402-413.
    17. Zhai, Cong & Wu, Weitiao & Zhang, Jiyong & Xiao, Yingping & Zhai, Min, 2024. "An anisotropic macroscopic mixed-flow model integrating the perceptual domains differences impact," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 653(C).
    18. Coifman, Benjamin, 2024. "Microscopic Discontinuities Disrupting Hydrodynamic and Continuum Traffic Flow Models," Transportation Research Part B: Methodological, Elsevier, vol. 189(C).
    19. Zhang, Peng & Wu, Chun-Xiu & Wong, S.C., 2012. "A semi-discrete model and its approach to a solution for a wide moving jam in traffic flow," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 391(3), pages 456-463.
    20. Costeseque, Guillaume & Lebacque, Jean-Patrick, 2014. "A variational formulation for higher order macroscopic traffic flow models: Numerical investigation," Transportation Research Part B: Methodological, Elsevier, vol. 70(C), pages 112-133.

    More about this item

    Keywords

    ;
    ;
    ;
    ;
    ;
    ;

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:matcom:v:234:y:2025:i:c:p:15-30. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a bibliographic reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Catherine Liu (email available below). General contact details of provider: http://www.journals.elsevier.com/mathematics-and-computers-in-simulation/ .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.